Thunderstorm Wind, Shelby
- When
- July 6, 1:57 PM CST to 2:02 PM CST
- Where
- Shelby County, 1 mi SE of Shelbyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.410, -88.787
A tree was blown onto power lines.
A slow-moving cold front interacting with a moderately unstable but weakly sheared environment triggered clusters of strong to severe thunderstorms primarily along and south of a Paris to Taylorville line during the afternoon of July 6th. A couple of the cells produced wind gusts of around 60mph, resulting in isolated wind damage in parts of Coles and Shelby counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving cold front interacting with a moderately unstable but weakly sheared environment triggered clusters of strong to severe thunderstorms primarily along and south of a Paris to Taylorville line during the afternoon of July 6th. A couple of the cells produced wind gusts of around 60mph, resulting in isolated wind damage in parts of Coles and Shelby counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 6, 1:22 PM CST, 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 222 PM CDT Sun Jul 6 2025 .KEY MESSAGES... - Expect scattered showers and thunderstorms today, with lingering chances in southeast IL on Monday. Locally heavy rainfall, lightning and a few strong wind gusts are possible this afternoon into mid evening mainly east of I-55. - Seasonably hot and humid conditions are expected the next several days, with highs mainly from the mid 80s to around 90, and heat index peaking around 90 to 95 daily. - Occasional periods of scattered showers and thunderstorms can be expected for the upcoming work week. && .DISCUSSION... Issued at 222 PM CDT Sun Jul 6 2025 Lift associated with an upper level shortwave trough and a cold front draped northeast to southwest across central IL have prompted the initiation of scattered showers and thunderstorms this afternoon, which should continue into this evening before diminishing over the area overnight as the front pushes to the south and the shortwave moves to the east. With MLCAPE values of 2000-3000 J/kg but weak shear, a few strong storms containing strong wind gusts could take place, and a SPC has designated a Marginal Risk for severe storms. HREF ensembles continue to advertise very isolated 2-3 inch rainfall accumulations through this evening due to slow storm motion and precipitable water near 2 inches. Isolated instances of flash flooding will need to be watched for, especially if occurring in urban or poor drainage areas. With the front lingering just south of the I-70 corridor Monday, we could see another round of showers and thunderstorms near and south of I-70, then a break should take place Monday night as surface high pressure drifts by to the north, ridging into central IL. A few upper level waves in a weak zonal/westerly flow pattern look to bring chances for more showers and thunderstorms midweek through next weekend. Although timing is far from certain at this point, the first of these looks to work its way slowly across the area late Tuesday through Wednesday, followed by a couple more late week into the weekend. PoPs Wednesday through the weekend depict somewhat of a diurnal trend with highest values during the afternoon to early evening, generally 30 to 50 percent. Severe weather chances look to be generally low, although a few model runs depict a potent enough shortwave for severe weather around Friday. Temperatures look to run seasonably hot and humid for the upcoming week, with highs ranging from mid 80s to around 90, lows from mid 60s to lower 70s, and dewpoints from the 60s to lower 70s, resulting in heat index values peaking around 90 to 95 daily. 37 && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1218 PM CDT Sun Jul 6 2025 Scattered showers and thunderstorms can be expected across the central IL terminals, especially the I-72 terminals today, as a cold front approaches from the northwest. Any of these storms could produce MVFR conditions or locally worse, along with strong gusty winds and heavy downpours. Scattered storms should continue until 00Z-03Z, latest in the southeast. In addition, areas of MVFR cigs will continue until early afternoon, then likely lift enough to produce generally VFR level cigs. Another area of MVFR cigs is expected to develop behind the cold front tonight, and have this arriving at KBMI at 06Z, KCMI at 07Z, and KDEC at 09Z. Areas to the west are currently expected to remain VFR, but models are not unanimous with this depiction, so will need to keep an eye on this feature with later updates. 37 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 228 PM CDT Sun Jul 6 2025 ILZ027>031-036>038-040>043-047>051-071930- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- 228 PM CDT Sun Jul 6 2025 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Widely scattered thunderstorms are expected through early this evening. While the severe weather threat is low, some of the storms may produce heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are possible (30-50% chance) Tuesday through Saturday, primarily in the afternoons. While the overall severe weather threat is low, some stronger wind gusts and heavy downpours are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ044>046-052>057-061>063-066>068-071>073-071930- Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- 228 PM CDT Sun Jul 6 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected through the evening. Some of the storms may produce torrential rain which will may lead to localized flooding. In addition, the strongest storms may generate gusty to locally damaging winds. Outside of the storms, the heat index will be close to 100 degrees this afternoon, mainly east of I-57. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered storms will linger into Monday near and south of I-70. Additional storms are possible (30-50% chance) Wednesday through Saturday, primarily in the afternoons. While the overall severe weather threat is low, some stronger wind gusts and heavy downpours are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Bumgardner
The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was blown onto power lines.
A tree was blown onto a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261861, 1261863.